Antidepressants induce movements that, although rare, can lead to severe and disabling conditions. A statement made on the reports made to VigiBase, the World Health Organisation Database, between 1967 and 2017 revealed that of the fourteen million reports filed, over a million involved antidepressants. Of those, twenty-nine thousand detailed movement disorders.
The movement disorders are clinically defined and include extreme restlessness, involuntary movements of the tongue, lips, face and body, muscle contractions, rigidity, tremors, tics and even jaw clenching and teeth grinding. The range and extent of these movements do seem to be related to certain antidepressants. Mirtazapine, Vortioxetine, Amozapine, Phenelzine, Tryptophan and Fluvoxamine is causing the most severe, while Citalopram, Paroxetine, Duloxetine and Mirtazapine showed more frequent associations.
However, the report goes on to state that a potentially harmful association was found with;
Mirtazapine, Vortioxetine, Amoxapine, Phenelzine, Tryptophan, Fluvoxamine, Citalopram, Paroxetine, Duloxetine, Bupropion, Clomipramine, Escitalopram, Fluoxetine, Mianserin, Sertraline, Venlafaxine and Vilazodone in particular!
I’ve had problems with muscles spasms, particularly with my one leg and arm. Have tremors and involuntary movements with my face, hands and legs. If there is a connection between the antidepressants I’m taking and have taken, is uncertain. However, I can say that since starting my removal of specific medication over the last few years and still going through the process today, I don’t think the movement problems are as much a problem.
I believe that the prescribed medication’s side effects often have a more significant negative impact on the quality of life than a positive. There often seems to be a delicate balance between the two. I’ve taken medication to counter other medication side effects and this doesn’t sound right!
Dementia is about damage to the brain and the effects of that damage. More and more, I’m coming to the opinion that drugs may be damaging the brain to the extent that we are entering the realms of Dementia.
The authors of the report end with a sobering note. However, while the side effect of movement disorders with antidepressants is relatively rare, clinicians’ tendency to under-report is an inherent limitation in this type of pharmacovigilance study.
Categories: Dementia Related Post